Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 2002 Sep;21(5):485-506.
doi: 10.1016/s1350-9462(02)00013-7.

Viagra (Sildenafil Citrate) and Ophthalmology

Affiliations
Review

Viagra (Sildenafil Citrate) and Ophthalmology

Alan Laties et al. Prog Retin Eye Res. .

Abstract

Viagra (sildenafil citrate) improves penile erections in men with erectile dysfunction (ED) by selectively inhibiting cGMP-specific phosphodiesterase type 5 (PDE5), which is present in all vascular tissue. It also exerts a minor inhibitory action against PDE6, which is present exclusively in rod and cone photoreceptors. At higher doses, sildenafil causes mild and transient visual symptoms in a minority of patients (mainly blue tinge to vision, increased brightness of lights). Therefore, the effects of sildenafil on the visual system have been investigated in a wide variety of clinical and preclinical studies. In preclinical studies, sildenafil shows transient reversible effects on electrical response to light. In long-term toxicology studies in which animals were exposed to high multiples of the maximum human therapeutic dose, detailed examinations have revealed no adverse effects on the structure or function of the eye. The effects of sildenafil have been systematically investigated in visual function studies in volunteers and in patients with eye disease; sildenafil does not affect visual acuity, visual fields, and contrast sensitivity. The only definite effect is transient, mild impairment of color discrimination occurring around the time of peak plasma levels. In long-term studies, no long-term effects of sildenafil on the visual system have been observed. Postmarketing, sildenafil has been prescribed to over 15 million men with ED. Isolated examples of a variety of visual adverse events have been reported. No consistent pattern has emerged to suggest any long-term effect of sildenafil on the retina or other structures of the eye. Based on this experience, intermittent, short-term, partial inhibition of PDE5 or PDE6 by sildenafil is unlikely to induce any long-term visual change.

Similar articles

See all similar articles

Cited by 26 articles

See all "Cited by" articles

LinkOut - more resources

Feedback